Journal of Differential Geometry

Symplectic Lefschetz fibrations with arbitrary fundamental groups

J. Amorós, F. Bogomolov, L. Katzarkov, and T. Pantev

Full-text: Open access

Article information

J. Differential Geom., Volume 54, Number 3 (2000), 489-545.

First available in Project Euclid: 24 June 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57R17: Symplectic and contact topology
Secondary: 53D35: Global theory of symplectic and contact manifolds [See also 57Rxx]


Amorós, J.; Bogomolov, F.; Katzarkov, L.; Pantev, T. Symplectic Lefschetz fibrations with arbitrary fundamental groups. J. Differential Geom. 54 (2000), no. 3, 489--545. doi:10.4310/jdg/1214339791.

Export citation


  • [1] D. Auroux, Géométrie approximativement holomorphe des variétés symplectiques compactes, École Polytechnique Thesis, 1998.
  • [2] J. Birman, Mapping class groups of surfaces, Braids (Santa Cruz, CA, 1986), Contemp. Math., Amer. Math. Soc, Providence, RI, Vol. 78, 1988, 13-43.
  • [3] F. Bogomolov and L. Katzarkov, Symplectic fourmanifolds and projective surfaces, Topology Appl. 88 (1998) 79-110.
  • [4] S. Cappell, R. Lee and E. Miller, On the Maslov index, Comm. Pure Appl. Math. 47 (1994) 121-186.
  • [5] S. Donaldson, Lefschetz fibrations in symplectic geometry, Doc. Math. J. DMV. Extra Volume ICMII (1998) 309-314.
  • [6] R. Friedman and J. W. Morgan, Smooth four-manifolds and complex surfaces, Springer, Berlin, 1994.
  • [7] S. Gervais, Presentation and central extensions of mapping class groups, Trans. Amer. Math. Soc. 348 (1996) 3097-3132.
  • [8] R. Gompf and A. Stipsicz, ^-manifolds and Kirby calculus, Amer. Math. Soc, 1999.
  • [9] R. Gompf, A new construction of symplectic manifolds, Ann. of Math. 142 (1995) 527-595.
  • [10] R. Hain and E. Looijenga, Mapping class groups and moduli spaces of curves, Algebraic geom.--Santa Cruz 1995, Proc. Sympos. Pure Math. Amer. Math. Soc, Providence, RI, Vol. 62, 1997, 97-142.
  • [11]R. Hain and D Reed, Geometric proofs of some results of Morita, e-print: math.AG/9810054.
  • [12] J. Harris, Families of smooth curves, Duke Math. J. 51 (1984) 409-419.
  • [13] N. Ivanov and J. D. McCarthy, On injective homomorphisms between Teichmuler modular groups, Preprint, available http://www. math,, 1995.
  • [14] A. Kas, On the handlebody decomposition associated to a Lefschetz fibration, Pacific J. Math. 89 (1980) 89-104.
  • [15] L. Katzarkov, T. Pantev and S. Simpson, Non-abelian open orbit theorems, Preprint, 1998.
  • [16] G. Lion and M. Vergne, The Weil representation, Maslov index and theta series, Progr. Math., Parkhäuser, Boston, MA, 6 (1980).
  • [17] A. K. Liu, Some new applications of general wall crossing formula, Gompf's conjecture and its applications, Math. Res. Lett. 3 (1996) 569-585.
  • [18] D. McDuff and D. Salamon, Introduction to symplectic topology, 2nd ed., Oxford University Press, 1998.
  • [19] B. Moishezon, Complex surfaces and connected sums of complex projective planes, Lecture Notes in Math., Springer, Vol. 603, 1977.
  • [20] S. Morita, Characteristic classes of surface bundles and bounded cohomology, A fête of topology, Academic Press, Boston, MA, 1988, 233-257.
  • [21] S. Morita, Families of Jacobian manifolds and characteristic classes of surface bundles. II, Math. Proc. Cambridge Philos. Soc. 105 (1989) 79-101.
  • [22] S. Morita, The structure of the mapping class group and characteristic classes of surface bundles, Mapping class groups and moduli spaces of Riemann surfaces (Göttingen, 1991/Seattle, WA, 1991), Contemp. Math., Amer. Math. Soc, Providence, RI, Vol. 150, 1993, 303-315.
  • [23] D. Mumford, Picard groups of moduli problems, Arithmetical Algebraic Geometry (Proc. Conf. Purdue Univ., 1963), pp. 33-81. Harper and Row, New York, 1965.
  • [24] B. Ozbagci, Signatures of Lefschetz fibrations, e-print: math.GT/9809178.
  • [25] B. Ozbagci and A. Stipsicz, Noncomplex smooth 4-manifolds with genus-2 Lefschetz fibrations, e-print: math.GT/9810007.
  • [26] J. Powell, Two theorems on the mapping class group of a surface, Proc. Amer. Math. Soc. 68 (1978) 347-350.
  • [27] Groupes de monodromie en géométrie algébrique. Il, 1973. Séminaire de Géométrie Algébrique du Bois-Marie 1967-1969 (SGA 7 II), Dirigé par P. Deligne et N. Katz, Lecture Notes in Math., Vol. 340.
  • [28] I. Smith, Lefschetz fibrations of genus two and sphere bundles over spheres, in preparation.
  • [29] I. Smith, Lefschetz fibrations of odd genus and torus bundles over tori, in preparation.
  • [30] I. Smith, PhD thesis, Oxford University, 1998.
  • [31] L. Szpiro, Discriminant et conducteur des courbes elliptiques, Astérisque 183 (1990) 7-18. Séminaire sur les Pinceaux de Courbes Elliptiques (Paris, 1988).
  • [32] B. Wajnryb, A simple presentation for the mapping class group of an orientable surface, Israel J. Math. 45 (1983) 157-174.